Anabolic-androgenic steroid use among women - A qualitative study on experiences of masculinizing, gonadal and sexual effects / Ingrid Amalia Havnes, Marie Lindvik Jørstad, Ingveig Innerdal, Astrid Bjørnebekk. - (International Journal of Drug Policy (2020) 102876 (28 July); p. 1-9)
- PMID: 32736958
- DOI: 10.1016/j.drugpo.2020.102876
Background: Female users of anabolic-androgenic steroids (AAS) are at risk of developing masculinizing side effects. This study explores how the development of masculinizing effects has been experienced and processed by women with current or previous AAS use.
Methods: Individual, semi-structured interviews were undertaken among 16 current or previous AAS-using women. The interviews were recorded, transcribed verbatim and thematically analyzed.
Results: Almost all of the women were introduced to AAS and advised about what substance(s) to use, how much to use and how to use it by a trusted male partner, friend or coach. For some, AAS initiation was an impulsive choice, while others wanted to overcome stagnation and/or prepare for fitness competitions. Many were unprepared for the unwanted masculinizing effects, but some experienced these to be outweighed by the desired effects. Masculinizing effects that could be mediated by hair removal or breast implants were easier to process than a deepened voice. As very few women were open with others about their AAS use, the voice change could disclose use and was often accompanied by feelings of shame and regret. Absence of menstruation and its return following cessation were used to monitor effect, normal function and safety when deciding when to start a new cycle. Clitoral enlargement gave rise to shame and reduced self-esteem, but negative emotions could be reduced by a positive partner response. Increased libido was common and gave rise to positive and negative experiences, depending on life situation, partner status, whether the partner used AAS simultaneously and whether genital changes had also been experienced.
Conclusion: Women who use AAS are at risk of developing irreversible masculinizing effects that are difficult to process and that may negatively influence self-esteem, social life and sexual function, both during and after use. More gender-specific information about women and AAS use is needed.